Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 321, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 16, 2017, 11:56 PM CDT for Alfalfa County, Grant County, Oklahoma. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2017, 11:56 PM CDT (04:56 UTC)
- Expired
- May 17, 2017, 12:45 AM CDT
- In force
- 49 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Alfalfa County, OK, Grant County, OK
The radar
The Vance AFB radar (KVNX), 15 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 10:07 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 4.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 768 J/kg
- Mixed-layer CIN
- -307 J/kg
- Mixed-layer LCL
- 953 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 308 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
413
WUUS54 KOUN 170456 RRA
SVROUN
OKC003-053-170545-
/O.NEW.KOUN.SV.W.0321.170517T0456Z-170517T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
1156 PM CDT TUE MAY 16 2017
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
East central Alfalfa County in northwestern Oklahoma...
Northwestern Grant County in northern Oklahoma...
* Until 1245 AM CDT
* At 1156 PM CDT, a severe thunderstorm was located near Great Salt
Plains Lake, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Cherokee, Wakita, Jet, Nash and Great Salt Plains Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3677 9778 3660 9824 3674 9837 3700 9796
3700 9779
TIME...MOT...LOC 0456Z 238DEG 27KT 3672 9824
HAIL...0.88IN
WIND...60MPH
$$
MAHALEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 7:49 PM CDT, 4 hours 7 minutes earlier.
Area forecast discussion, May 16, 7:49 PM CDT, 4 hours 7 minutes before
Area Forecast Discussion National Weather Service Norman OK 749 PM CDT Tue May 16 2017 ...UPDATE... && .DISCUSSION... Three intense supercells continue moving east-northeast across western Oklahoma. Low levels continue to gradually stabilize with growing CIN. As MLCIN increases, low-level shear will continue to strengthen so the tornado threat will continue for at least a couple more hours. A local extension of the Tornado Watch to include Blaine and Caddo will be transmitted shortly. Large scale forcing for ascent with approaching shortwave trough is evident in the three water vapor channels from GOES-R. In response, convection should increase markedly from western north Texas southward into the Permian Basin. These storms should grow upscale and move through much of the area overnight with at least marginally severe wind/hail potential. Evolution of ongoing supercells to the north is a little unclear at the moment. Although the tornado threat should lessen as the boundary layer stabilizes, intense mesoscyclones may persist resulting in a significant hail and secondary wind threat until storm intensity decreases and/or consolidation occurs. BRB && .PREV DISCUSSION... /issued 616 PM CDT Tue May 16 2017/ AVIATION... Isolated severe storms entering western Oklahoma may pass near western TAF sites. Later tonight, after 3z, a line of storms is expected to form and march eastward through the area, eventually affecting most TAF sites. Ceilings will continue to bounce between MVFR and VFR into the evening before clearing out with the approaching convection. Winds will remain southerly and gusty. Day PREV DISCUSSION... /issued 216 PM CDT Tue May 16 2017/ DISCUSSION... We are getting the package out early as things will start getting busy before too long. As as been discussed for days, a severe weather event is setting up for this evening, and storms have already formed on the dryline in the Texas panhandle. Expected isolated to widely scattered storms along the dryline this evening moving into western sections of the area. Supercells will be likely. The airmass will be conducive to tornado potential as well, especially in the far west. High-resolution models weaken these storms by mid-late evening as they move northeast, but am somewhat skeptical how fast these initial storms will diminish. Regardless, also expect a second wave of storms to form out west in the mid-late evening. This wave of storms will likely be more widespread and perhaps become a linear system as they spread east and northeast. Severe weather will continue to be possible with these storms overnight. We will see a break in the thunderstorm activity on Wednesday as the initial wave moves northeast of the area. But alas, this respite will be short-lived as the next longwave trough approaches the area. Severe storms will again be possible Thursday and Friday. The cold front associated with this system moves through the area overnight Friday night and Saturday morning with cooler weather moving in. But the we will continue to have broad troughing in the Plains, so precipitation chances will persist into next week. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 80 63 83 63 / 10 70 10 10 Hobart OK 81 59 86 58 / 30 70 0 0 Wichita Falls TX 84 63 89 64 / 20 70 0 0 Gage OK 82 57 82 55 / 50 50 0 0 Ponca City OK 81 64 83 61 / 20 60 20 0 Durant OK 83 68 86 70 / 10 50 20 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 30/10
Hazardous weather outlook, May 16, 9:45 PM CDT, 2 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 945 PM CDT Tue May 16 2017 OKZ004>048-050>052-TXZ083>090-171715- Harper-Woods-Alfalfa-Grant-Kay- Ellis-Woodward-Major-Garfield-Noble-Roger Mills-Dewey-Custer-Blaine- Kingfisher-Logan-Payne-Beckham-Washita-Caddo-Canadian-Oklahoma- Lincoln-Grady-McClain-Cleveland-Pottawatomie-Seminole-Hughes-Harmon- Greer-Kiowa-Jackson-Tillman-Comanche-Stephens-Garvin-Murray- Pontotoc- Coal-Cotton-Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan- Hardeman-Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 945 PM CDT Tue May 16 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... .Thunderstorms... There is a enhanced risk for severe thunderstorms for portions of western Oklahoma and western sections of north Texas overnight. There is also a slight risk over central sections of Oklahoma and parts of western north Texas. Location... The enhance risk is west of a line from Cherokee to Watonga to Fort Cobb to Cache and Granfield Oklahoma to Archer City Texas. East of the enhanced risk area, there are slight risk of severe weather west of a line from Chandler to Pauls Valley to Marietta. There is a marginal risk of severe storms across southeast Oklahoma. Timing... The most likely time for severe weather is through sunrise Wednesday morning. Impacts... Hail up the size of tennis balls and thunderstorm wind gusts over 70 mph will be the primary threats. Tornadoes will also be possible, especially across the enhanced risk area of western Oklahoma and western north Texas. Discussion... A broken line of severe thunderstorms will move across much of Oklahoma and western north Texas overnight. This line of storms will be capable of producing damaging winds and large hail. A few brief, weak tornadoes will be possible with this activity. Spotter and Emergency Management Statement... Storm spotter groups and emergency management personnel across western and central Oklahoma and adjacent parts of north Texas should prepare for severe weather operations overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... Thunderstorms may linger across parts of southeast Oklahoma into the morning hours Wednesday before moving out of the area. Storm chances return on Thursday and will persist at times through the weekend and into Monday. Severe weather will be possible Thursday and Friday. .Heavy Rainfall... There is a potential for high rain totals late Thursday through Friday night, mainly over south-central and southeast Oklahoma. If you live in an area that is prone to flash flooding, pay close attention to the forecasts and warnings later this week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, May 16, 10:05 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1005 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM TSTM WND GST 3 N ROOSEVELT 34.90N 99.02W
05/16/2017 E60 MPH KIOWA OK STORM CHASER
&&
JPSpecial weather statement, May 16, 10:07 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1007 PM CDT TUE MAY 16 2017
OKZ022-035-170345-
Kiowa OK-Washita OK-
1007 PM CDT TUE MAY 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR northeastern Kiowa and eastern
Washita Counties Until 1045 PM CDT...
AT 1007 PM CDT, strong thunderstorms were along a line extending from
3 miles east of Cloud Chief to near Tom Steed Reservoir, moving north
at 45 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...
LAT...LON 3512 9900 3512 9897 3513 9899 3547 9886
3546 9862 3538 9862 3475 9887 3477 9913
TIME...MOT...LOC 0307Z 195DEG 39KT 3524 9878 3481 9899
..speg.Special weather statement, May 16, 11:04 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1104 PM CDT TUE MAY 16 2017
OKZ037-038-170430-
Tillman OK-Comanche OK-
1104 PM CDT TUE MAY 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR northeastern Tillman and western
Comanche Counties Until 1130 PM CDT...
AT 1102 PM CDT, a strong thunderstorm was located 5 miles northeast
of Hollister, moving northeast at 55 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
LAT...LON 3428 9881 3441 9896 3485 9852 3466 9828
3441 9864 3441 9866 3439 9866
TIME...MOT...LOC 0402Z 224DEG 48KT 3441 9882
..speg.Special weather statement, May 16, 11:22 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 1122 PM CDT TUE MAY 16 2017 TXZ085-088-170445- Wilbarger TX-Baylor TX- 1122 PM CDT TUE MAY 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR southwestern Wilbarger and northwestern Baylor Counties Until 1145 PM CDT... AT 1121 PM CDT, a strong thunderstorm was located 11 miles southeast of Thalia, moving northeast at 30 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... LAT...LON 3370 9947 3400 9947 3417 9924 3390 9903 TIME...MOT...LOC 0421Z 234DEG 26KT 3383 9946 ..speg.
Special weather statement, May 16, 11:34 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1134 PM CDT TUE MAY 16 2017
OKZ005-006-010-011-170500-
Major OK-Woodward OK-Alfalfa OK-Woods OK-
1134 PM CDT TUE MAY 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Major...east central
Woodward...west central Alfalfa and southeastern Woods Counties Until
midnight CDT...
AT 1133 PM CDT, a strong thunderstorm was located 6 miles south of
Waynoka, moving northeast at 35 MPH.
HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Locations impacted include...
Waynoka, Dacoma, Avard, Bouse Junction and Hopeton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3639 9888 3650 9901 3676 9872 3672 9853
3663 9843
TIME...MOT...LOC 0433Z 235DEG 32KT 3649 9888
MAHALELocal storm report, May 16, 11:35 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1135 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM FLASH FLOOD 6 N CHEYENNE 35.70N 99.68W
05/16/2017 ROGER MILLS OK TRAINED SPOTTER
DEBRIS FILLED FLOOD WATERS RUNNING OVER HIGHWAY 283.
&&
TLINDLEYThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:08 PM CDT | Tornado Warning | OUN | Beckham, Washita | 37 min |
| May 16, 7:23 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Washita | 37 min |
| May 16, 7:25 PM CDT | Tornado Warning | OUN | Custer, Washita | 35 min |
| May 16, 7:26 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Jackson, Kiowa | 49 min |
| May 16, 7:42 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey, Major, Woods, Woodward | 48 min |
| May 16, 7:55 PM CDT | Tornado Warning | OUN | Custer | 35 min |
| May 16, 7:57 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Custer, Dewey | 48 min |
| May 16, 8:03 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 42 min |
| May 16, 8:13 PM CDT | Severe Thunderstorm Warning | OUN | Dewey, Ellis, Roger Mills, Woodward | 47 min |
| May 16, 8:18 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 42 min |
| May 16, 8:33 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey, Major | 42 min |
| May 16, 8:33 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa, Washita | 42 min |
| May 16, 8:44 PM CDT | Special Weather Statement | OUN | Blaine | 31 min |
| May 16, 8:53 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey, Major, Woodward | 52 min |
| May 16, 9:03 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Kiowa, Washita | 42 min |
| May 16, 9:36 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian | 39 min |
| May 16, 9:39 PM CDT | Severe Thunderstorm Warning | OUN | Major | 51 min |
| May 16, 9:46 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Grant | 44 min |
| May 16, 9:51 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Custer, Dewey, Ellis, Roger Mills | 39 min |
| May 16, 9:53 PM CDT | Areal Flood Advisory | OUN | Dewey, Major, Roger Mills | 3 hr |
| May 16, 9:57 PM CDT | Areal Flood Advisory | OUN | Roger Mills | 3 hr |
| May 16, 10:02 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Roger Mills | 28 min |
| May 16, 10:07 PM CDT | Special Weather Statement | OUN | Kiowa | 38 min |
| May 16, 10:17 PM CDT | Flash Flood Warning | OUN | Roger Mills | 3 hr |
| May 16, 10:22 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Grant, Major | 53 min |
| May 16, 10:27 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Custer, Dewey, Ellis, Roger Mills, Woodward | 48 min |
| May 16, 11:04 PM CDT | Special Weather Statement | OUN | Comanche | 26 min |
| May 16, 11:14 PM CDT | Flash Flood Warning | OUN | Dewey, Woodward | 2 hr |
| May 16, 11:16 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Tillman | 44 min |
| May 16, 11:19 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Major, Woods | 41 min |
| May 16, 11:26 PM CDT | Areal Flood Advisory | OUN | Custer, Roger Mills | 3 hr |
| May 16, 11:34 PM CDT | Special Weather Statement | OUN | Woods | 26 min |
| May 16, 11:56 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Grady, Stephens | 49 min |
| May 17, 12:03 AM CDT | Special Weather Statement | OUN | Cotton, Tillman | 27 min |
| May 17, 12:17 AM CDT | Wind Advisory | OUN | Blaine, Caddo, Canadian, Cleveland, Comanche, Custer and 11 more | 103 min |
| May 17, 12:32 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Grady, McClain | 43 min |
| May 17, 12:46 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Cotton, Grady, Jefferson, Stephens | 29 min |
| May 17, 1:02 AM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 28 min |
| May 17, 1:12 AM CDT | Severe Thunderstorm Warning | OUN | Logan, Oklahoma | 33 min |
| May 17, 1:14 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Lincoln, Pottawatomie | 46 min |
| May 17, 1:14 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Comanche, Garvin, Grady, Jefferson, McClain and 2 more | 31 min |
| May 17, 1:31 AM CDT | Special Weather Statement | OUN | Payne | 29 min |
| May 17, 1:43 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Cleveland, Garvin, McClain, Murray, Pontotoc and 2 more | 47 min |
| May 17, 2:54 AM CDT | Special Weather Statement | OUN | Love | 36 min |
| May 17, 6:28 AM CDT | River Flood Warning | OUN | Dewey, Major, Woodward | 25 hr |
| May 17, 10:04 AM CDT | Wind Advisory | OUN | Alfalfa, Blaine, Canadian, Custer, Dewey, Ellis and 14 more | 6 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.